Last Updated on by
The World Allergy Organization defines “anaphylaxis” as an acute, potentially lethal, multisystem syndrome resulting from the sudden release of mast cell and basophil-derived mediators into the circulation.
Anaphylaxis vs Anaphylactoid Reactions
- Anaphylaxis is an immediate systemic reaction caused by rapid, IgE-mediated immune release of potent mediators from tissue mast cells and peripheral blood basophils (type I hypersensitivity reaction).
- Anaphylactoid reactions are immediate systemic reactions that mimic anaphylaxis but that are not caused by IgE-mediated responses.
The World Allergy Organization has redefined anaphylaxis as resulting from either an immunological or non-immunological mechanism. Regardless of the mechanism involved, the signs and symptoms of anaphylaxis are the same.
- “Immunologic anaphylaxis” is used to denote IgE-mediated, and immune complex and/or complement-mediated reactions.
- “Nonimmunologic anaphylaxis” (replacing the older terminology “anaphylactoid reaction”) is caused by agents or events that induce sudden, massive mast cell or basophil degranulation in the absence of immunoglobulins. These reactions may be due to activation of complement without immune complex formation, direct mast cell and basophil activation resulting in histamine release, or other mechanisms. “Nonimmunologic anaphylaxis” is felt to involve reactions to NSAIDS, local anaesthetics, monoclonal antibodies, and chemotherapeutic agents amongst others.
For clinicians and patients, the important takeaway message is that anaphylaxis, regardless of the underlying mechanism, is a serious and potentially life-threatening event that must be treated immediately with adrenaline.
Anaphylaxis is common and affects about 1 in 300 of the European population at some stage in their lives.
Anaphylaxis can be triggered by any of a very broad range of triggers, but those most commonly identified are food, drugs, stinging insects and latex. Food is the commonest trigger in children and drugs the commonest in adults. Virtually any food or drug can be implicated but certain foods (nuts) and drugs (muscle relaxants, antibiotics, NSAIDs, aspirin) cause most reactions. A significant number of cases of anaphylaxis are idiopathic.
The overall prognosis of anaphylaxis is good, with a case fatality ratio of less than 1%. Patients with pre-existing asthma, especially poorly controlled asthma, are at particular risk of life-threatening reactions.
Anaphylaxis is characterised by sudden onset and rapidly developing airway and/or breathing and/or circulation problems usually associated with skin and mucosal changes (flushing, urticaria, angioedema). Note that:
- skin or mucosal changes alone are not a sign of anaphylaxis
- skin and mucosal changes can be subtle or absent
- gastrointestinal symptoms may also be present (vomiting, abdominal pain, incontinence)
Most reactions occur over several minutes; rarely, reactions may be slower in onset. The speed of onset of the reaction depends on the trigger e.g. intravenous medications will cause a more rapid onset than stings which in turn will cause a more rapid onset than ingestion of food.
- Adrenaline is the most important drug for treatment of anaphylaxis and works best when given as early as possible after the onset of the reaction:
- The intramuscular route is best for most individuals; the best site for IM injection is the anterolateral aspect of the middle third of the thigh.
- As an alpha-receptor agonist, it reverses peripheral vasodilation and reduces oedema. As a beta-receptor agonist it dilates bronchial airways, increases the force of myocardial contraction, and suppresses histamine and leukotriene release.
- Adrenaline should be given again after 5 minutes if there is no improvement, and repeat doses given at 5 minute intervals until there has been an adequate response.
- Patients who require repeated doses of IM adrenaline may benefit from intravenous adrenaline. IV adrenaline should only be administered by those experienced in the use of vasopressors and patients who are given IV adrenaline must be monitored very closely:
- Adults: Titrate IV adrenaline using 50 microgram boluses according to response; if repeated adrenaline doses are needed, start an IV adrenaline infusion.
- Children: Titrate IV adrenaline according to response using 1 microgram/kg.
- Establish airway
- Airway obstruction may occur rapidly in anaphylaxis; warning signs are swelling of the tongue and lips, hoarseness and stridor. Consider early tracheal intubation; delay may make intubation extremely difficult. Early involvement of a senior anaesthetist is mandatory. A surgical airway may be required.
- High flow oxygen
- Initially give the highest concentration of oxygen possible using a mask with an oxygen reservoir.
- Once pulse oximetry is feasible target an SpO2 of 94 – 98%.
- Intravenous fluid challenge
- A rapid IV fluid challenge (crystalloid 20 mL/kg in a child or 500 – 1000 mL in an adult) should be administered and the response monitored; further doses can be given if necessary.
- There is no evidence to support the use of colloid over crystalloid fluid in resuscitation, therefore crystalloid fluid should be given as colloids have a higher risk of hypersensitivity reactions.
- Antihistamines are a second line treatment for an anaphylactic reaction and may help counteract histamine-mediated vasodilation and bronchoconstriction.
- Steroids are a second line treatment for an anaphylactic reaction and may help prevent or shorten protracted reactions.
- Other drugs
- If the patient has asthma-like features alone, treat as for asthma. As well as the drugs listed above, consider further bronchodilator therapy with salbutamol, ipratropium, aminophylline or magnesium.
- Consider other vasopressors and inotropes (noradrenaline, vasopressin, metaraminol and glucagon) when initial resuscitation with adrenaline and fluids has not been successful. Only use these drugs in specialist settings where there is experience in their use. Glucagon can be useful to treat an anaphylactic reaction in a patient taking a beta-blocker.
- Cardiac arrest associated with anaphylaxis
- Start CPR immediately and follow current guidelines
- Prolonged CPR may be necessary
- Cardiac arrest with suspected anaphylaxis should be treated with the standard 1 mg dose of IV or IO adrenaline for cardiac arrest; if this is not feasible, consider 0.5 mg IM adrenaline if cardiac arrest is imminent or has just occurred
|Age Group||IM Adrenaline (1:1000)||IM/IV Chlorphenamine||IM/IV Hydrocortisone|
|Adult||500 mcg (0.5 mL)||10 mg||200 mg|
|Child > 12 years||500 mcg (0.5 mL)||10 mg||200 mg|
|Child 6 – 12 years||300 mcg (0.3 mL)||5 mg||100 mg|
|Child 6 months – 6 years||150 mcg (0.15 mL)||2.5 mg||50 mg|
|Child < 6 months||150 mcg (0.15 mL)||250 mcg/kg||25 mg|
Emergency treatment should not be delayed and should be based on a clinical diagnosis of anaphylaxis. In addition to the usual investigations appropriate for a medical emergency, the specific test to help confirm the diagnosis of anaphylaxis is measurement of mast cell tryptase. Tryptase is a major component of mast cell granules, therefore in anaphylaxis mast cell degranulation leads to markedly increased blood tryptase concentration.
Tryptase concentration in the blood may not increase significantly until 30 minutes or more after the onset of symptoms and peaks 1 – 2 hours after onset. Ideally three timed samples are taken, the initial sample as soon as feasible after resuscitation has started, the second sample 1 – 2 hours after the start of the symptoms and the third sample either at 24 h or in convalescence (for baseline levels).
Discharge and Follow-Up
After intial treatment, patients should be observed for at least 6 hours in a clinical area with facilities for treating life-threatening ABC problems. Patients with a good response to initial treatment should be warned of the possibility of an early recurrence of symptoms and in some circumstances should be kept under observation for up to 24 hours. This caution is particularly applicable to:
- severe reactions with slow onset caused by idiopathic anaphylaxis
- reactions in patients with severe asthma
- reactions with the possibility of continuing absorption of the trigger
- patients with a previous history of biphasic reactions
- patients who may not be able to respond to a deterioration appropriately (e.g. at night, live alone, live in area where access to emergency care is difficult etc.)
Before discharge from hospital all patients must:
- Be reviewed by a senior clinician
- Be given clear instructions to return to hospital if symptoms return
- Be considered for an adrenaline auto-injector or given replacements and training
- Have a plan for follow-up, including contact with the patient’s general practitioner and referral to specialist allergy clinic to identify the cause of the anaphylactic reaction